Alert archive / Arizona / Flash Flood Watches in 2017
Flash Flood Watch 1, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood watch at Jul 16, 2017, 2:48 AM MST for 6 counties in Arizona. It took effect at Jul 16, 2017, 2:00 PM MST. It was in force for 37 hr.
The area
The counties it named.
The facts
- Issued
- Jul 16, 2017, 2:48 AM MST (09:48 UTC)
- In effect from
- Jul 16, 2017, 2:00 PM MST
- Expired
- Jul 18, 2017, 2:54 AM MST
- In force
- 37 hr
- Issued by
- NWS Tucson, AZ
- Flood severity
- None
Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 61 km from the middle of the area, began a volume at 09:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 9.8 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 483 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 2835 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
634 WGUS65 KTWC 160948 FFATWC URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Tucson AZ 248 AM MST Sun Jul 16 2017 AZZ501>515-162200- /O.NEW.KTWC.FF.A.0001.170716T2100Z-170718T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Western Pima County-Tohono O'Odham Nation- Upper Santa Cruz River Valley/Altar Valley-Tucson Metro Area- South Central Pinal County-Southeast Pinal County- Upper San Pedro River Valley- Eastern Cochise County below 5000 feet-Upper Gila River Valley- White Mountains of Graham and Greenlee Counties- Galiuro and Pinaleno Mountains-Chiricahua Mountains- Dragoon and Mule and Huachuca and Santa Rita Mountains- Catalina and Rincon Mountains-Baboquivari Mountains- Including the cities of Ajo, Organ Pipe Cactus N.M., Sells, Nogales, Tucson, Green Valley, Marana, Vail, Picacho Peak State Park, Mammoth, Oracle, Sierra Vista, Benson, Willcox, Clifton, Safford, Hannagan Meadow, Mount Graham, Chiricahua NM, Bisbee, Canelo Hills, Madera Canyon, Mount Lemmon, and Summerhaven 248 AM MST Sun Jul 16 2017 ...FLASH FLOOD WATCH IN EFFECT FROM 2 PM MST THIS AFTERNOON THROUGH MONDAY EVENING... The National Weather Service in Tucson has issued a * Flash Flood Watch for all of southeast Arizona. * From 2 PM MST this afternoon through Monday evening. * Flash Flooding may occur at times from scattered to numerous showers and thunderstorms. * Areas along washes...small streams and drainages will be susceptible to flooding. Low water crossings and poorly drained roads may become impassable. Rural and dirt roads will likely become washed out at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions are becoming favorable for widespread flash flooding to develop. Monitor forecasts closely and be ready to take quick action if Flash Flood Warnings are issued. Be especially cautious at night when it is harder to recognize the dangers of flash floods. If Flash Flooding is observed...act quickly. Turn around and take another route. Listen to NOAA Weather Radio...commercial radio or television stations...or your cable television provider for updates on this flash flood threat. && $$ Francis
5 follow-up statements
101 WGUS65 KTWC 162105 FFATWC Flood Watch National Weather Service Tucson AZ 205 PM MST Sun Jul 16 2017 AZZ501>515-171030- /O.CON.KTWC.FF.A.0001.000000T0000Z-170718T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Western Pima County-Tohono O'Odham Nation- Upper Santa Cruz River Valley/Altar Valley-Tucson Metro Area- South Central Pinal County-Southeast Pinal County- Upper San Pedro River Valley- Eastern Cochise County below 5000 feet-Upper Gila River Valley- White Mountains of Graham and Greenlee Counties- Galiuro and Pinaleno Mountains-Chiricahua Mountains- Dragoon and Mule and Huachuca and Santa Rita Mountains- Catalina and Rincon Mountains-Baboquivari Mountains- Including the cities of Ajo, Organ Pipe Cactus N.M., Sells, Nogales, Tucson, Green Valley, Marana, Vail, Picacho Peak State Park, Mammoth, Oracle, Sierra Vista, Benson, Willcox, Clifton, Safford, Hannagan Meadow, Mount Graham, Chiricahua NM, Bisbee, Canelo Hills, Madera Canyon, Mount Lemmon, and Summerhaven 205 PM MST Sun Jul 16 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH MONDAY EVENING... The Flash Flood Watch continues for * All of southeast Arizona. * Through Monday evening * Flash Flooding may occur at times from scattered to numerous showers and thunderstorms. * Areas along washes...small streams and drainages will be susceptible to flooding. Low water crossings and poorly drained roads may become impassable. Rural and dirt roads will likely become washed out at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions are becoming favorable for widespread flash flooding to develop. Monitor forecasts closely and be ready to take quick action if Flash Flood Warnings are issued. Be especially cautious at night when it is harder to recognize the dangers of flash floods. If Flash Flooding is observed...act quickly. Turn around and take another route. Listen to NOAA Weather Radio...commercial radio or television stations...or your cable television provider for updates on this flash flood threat. && $$ Meyer
043 WGUS65 KTWC 171018 FFATWC Flood Watch National Weather Service Tucson AZ 318 AM MST Mon Jul 17 2017 AZZ501>515-172200- /O.CON.KTWC.FF.A.0001.000000T0000Z-170718T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Western Pima County-Tohono O'Odham Nation- Upper Santa Cruz River Valley/Altar Valley-Tucson Metro Area- South Central Pinal County-Southeast Pinal County- Upper San Pedro River Valley- Eastern Cochise County below 5000 feet-Upper Gila River Valley- White Mountains of Graham and Greenlee Counties- Galiuro and Pinaleno Mountains-Chiricahua Mountains- Dragoon and Mule and Huachuca and Santa Rita Mountains- Catalina and Rincon Mountains-Baboquivari Mountains- Including the cities of Ajo, Organ Pipe Cactus N.M., Sells, Nogales, Tucson, Green Valley, Marana, Vail, Picacho Peak State Park, Mammoth, Oracle, Sierra Vista, Benson, Willcox, Clifton, Safford, Hannagan Meadow, Mount Graham, Chiricahua NM, Bisbee, Canelo Hills, Madera Canyon, Mount Lemmon, and Summerhaven 318 AM MST Mon Jul 17 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING... The Flash Flood Watch continues for * All of southeast Arizona. * Through this evening. * Flash Flooding may occur at times from scattered to numerous showers and thunderstorms. * Areas along washes...small streams and drainages will be susceptible to flooding. Low water crossings and poorly drained roads may become impassable. Rural and dirt roads will likely become washed out at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions are becoming favorable for widespread flash flooding to develop. Monitor forecasts closely and be ready to take quick action if Flash Flood Warnings are issued. Be especially cautious at night when it is harder to recognize the dangers of flash floods. If Flash Flooding is observed...act quickly. Turn around and take another route. Listen to NOAA Weather Radio...commercial radio or television stations...or your cable television provider for updates on this flash flood threat. && $$
070 WGUS65 KTWC 172031 FFATWC URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Tucson AZ 131 PM MST Mon Jul 17 2017 ...Flash Flood Watch Extended until 5 AM MST... AZZ501>515-180445- /O.EXT.KTWC.FF.A.0001.000000T0000Z-170718T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Western Pima County-Tohono O'Odham Nation- Upper Santa Cruz River Valley/Altar Valley-Tucson Metro Area- South Central Pinal County-Southeast Pinal County- Upper San Pedro River Valley- Eastern Cochise County below 5000 feet-Upper Gila River Valley- White Mountains of Graham and Greenlee Counties- Galiuro and Pinaleno Mountains-Chiricahua Mountains- Dragoon and Mule and Huachuca and Santa Rita Mountains- Catalina and Rincon Mountains-Baboquivari Mountains- Including the cities of Ajo, Organ Pipe Cactus N.M., Sells, Nogales, Tucson, Green Valley, Marana, Vail, Picacho Peak State Park, Mammoth, Oracle, Sierra Vista, Benson, Willcox, Clifton, Safford, Hannagan Meadow, Mount Graham, Chiricahua NM, Bisbee, Canelo Hills, Madera Canyon, Mount Lemmon, and Summerhaven 131 PM MST Mon Jul 17 2017 ...FLASH FLOOD WATCH NOW IN EFFECT THROUGH EARLY TUESDAY MORNING... The Flash Flood Watch is now in effect for * All of Southeast Arizona * Through 5 AM MST Tuesday * Flash Flooding may occur at times from scattered to numerous showers and thunderstorms. * Areas along washes...small streams and drainages will be susceptible to flooding. Low water crossings and poorly drained roads may become impassable. Rural and dirt roads will likely become washed out at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions are becoming favorable for widespread flash flooding to develop. Monitor forecasts closely and be ready to take quick action if Flash Flood Warnings are issued. Be especially cautious at night when it is harder to recognize the dangers of flash floods. If Flash Flooding is observed...act quickly. Turn around and take another route. Listen to NOAA Weather Radio...commercial radio or television stations...or your cable television provider for updates on this flash flood threat. && $$ Meyer
254 WGUS65 KTWC 180440 FFATWC Flood Watch National Weather Service Tucson AZ 940 PM MST Mon Jul 17 2017 AZZ501>515-181200- /O.CON.KTWC.FF.A.0001.000000T0000Z-170718T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Western Pima County-Tohono O'Odham Nation- Upper Santa Cruz River Valley/Altar Valley-Tucson Metro Area- South Central Pinal County-Southeast Pinal County- Upper San Pedro River Valley- Eastern Cochise County below 5000 feet-Upper Gila River Valley- White Mountains of Graham and Greenlee Counties- Galiuro and Pinaleno Mountains-Chiricahua Mountains- Dragoon and Mule and Huachuca and Santa Rita Mountains- Catalina and Rincon Mountains-Baboquivari Mountains- Including the cities of Ajo, Organ Pipe Cactus N.M., Sells, Nogales, Tucson, Green Valley, Marana, Vail, Picacho Peak State Park, Mammoth, Oracle, Sierra Vista, Benson, Willcox, Clifton, Safford, Hannagan Meadow, Mount Graham, Chiricahua NM, Bisbee, Canelo Hills, Madera Canyon, Mount Lemmon, and Summerhaven 940 PM MST Mon Jul 17 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 5 AM MST TUESDAY... The Flash Flood Watch continues for * All of Southeast Arizona * Until 5 AM MST Tuesday * Flash Flooding may occur at times from scattered to numerous showers and thunderstorms. * Areas along washes...small streams and drainages will be susceptible to flooding. Low water crossings and poorly drained roads may become impassable. Rural and dirt roads will likely become washed out at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions are becoming favorable for widespread flash flooding to develop. Monitor forecasts closely and be ready to take quick action if Flash Flood Warnings are issued. Be especially cautious at night when it is harder to recognize the dangers of flash floods. If Flash Flooding is observed...act quickly. Turn around and take another route. Listen to NOAA Weather Radio...commercial radio or television stations...or your cable television provider for updates on this flash flood threat. && $$
337 WGUS65 KTWC 180954 FFATWC Flood Watch National Weather Service Tucson AZ 254 AM MST Tue Jul 18 2017 AZZ501>515-181100- /O.CAN.KTWC.FF.A.0001.000000T0000Z-170718T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Western Pima County-Tohono O'Odham Nation- Upper Santa Cruz River Valley/Altar Valley-Tucson Metro Area- South Central Pinal County-Southeast Pinal County- Upper San Pedro River Valley- Eastern Cochise County below 5000 feet-Upper Gila River Valley- White Mountains of Graham and Greenlee Counties- Galiuro and Pinaleno Mountains-Chiricahua Mountains- Dragoon and Mule and Huachuca and Santa Rita Mountains- Catalina and Rincon Mountains-Baboquivari Mountains- 254 AM MST Tue Jul 18 2017 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for all of southeast Arizona has been cancelled. The potential for widespread flash flooding has ended. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood watch went out at Jul 15, 8:27 PM MST, 6 hours 21 minutes earlier.
Area forecast discussion, Jul 15, 8:27 PM MST, 6 hours 21 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 827 PM MST Sat Jul 15 2017 .SYNOPSIS...A solid monsoon pattern remains in place with a chance of mainly afternoon and evening thunderstorms into the coming week. The stronger thunderstorms will produce locally heavy rainfall and strong winds. && .DISCUSSION... It was another active afternoon and evening across much of Arizona with storms firing up shortly before 3pm. The show is still far from over as convection continues to develop across Cochise County with a third round of storms now creeping into northern Graham/Greenlee Co's. Fortunately much of the BL instability that was in place earlier today has diminished, although a few hundred J/kg of MLCAPE are forecast to remain in place for much of the night with minimal CIN. Forecast for the rest of the evening/overnight hours will retain elevated precip chances although it appears that the severe threat is waning by the minute. Storms for the rest of the night will likely be marginally severe, if that. Mainly concerned about gusts to 40-50mph and locally heavy rain. Fortunately the abnormally high winds in the 700-500mb layer have kept storms from training over the same area and that trend should continue for the rest of the night. .AVIATION...Valid thru 17/06Z. Isolated to scattered -TSRA/-SHRA will occur thru Sunday with the periods for the greatest coverage during the afternoon and evening hours. Gusts to near 45 kts with the strongest TSRA. Otherwise, VFR conditions with surface wind variable in direction mainly less than 12 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Plenty of moisture for scattered mainly afternoon and evening thunderstorms through at least the middle of next week. The stronger thunderstorms will produce locally heavy rainfall and gusty winds. Otherwise, 20-foot winds will generally be terrain driven at less than 15 mph. Daytime temperatures will be at least a few degrees below seasonal normals during the upcoming week. && && .PREV DISCUSSION... Still looking at a similar situation to 24 hours ago. The 12Z KTWC sounding showed very favorable conditions for thunderstorms with wet microburst potential. Precipitable water 1.72 inches (probably around 1.55 to 1.6 now), Surface based CAPE 1500 and plenty of conditional instability. After relatively easy initial development across the Mogollon Rim and isolated coverage elsewhere, prime-time for most of the rest of the area is still expected to be between 3PM and 11PM. Tucson Metro after 4 or 5PM. Strong outflows with organized thunderstorm complex potential in the early to mid evening over Pima, Pinal and Santa Cruz counties. Scattered showers and isolated thunderstorms will continue into the early morning hours under remnant circulation and debris clouds. Beyond tonight, we remain in a favorable pattern for additional thunderstorm development with a long fetch of deep moisture. High pressure generally centered north to northeast of the area will keep us open to easterly wave and inverted trough activity the first half of the week. A weak inverted trough remains immediately upstream in Chihuahua and southern New Mexico with that feature slowly rotating into our area over the next 48 hours. That should keep us busy, and keep enough of a flow to reset the atmosphere most days. We'll pick up a southerly component to our flow later in the new week but still nothing from the westerlies as the ridge shifts a little east. Thunderstorm chances will continue for our portion of the state through the week. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Leins/Meyer/Zell Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 15, 9:03 PM MST, 5 hours 45 minutes before
Special Weather Statement National Weather Service Tucson AZ 903 PM MST SAT JUL 15 2017 AZZ501-160445- Western Pima County Including Ajo/Organ Pipe Cactus National Monument- 903 PM MST SAT JUL 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PIMA COUNTY UNTIL 945 PM MST... At 902 PM MST, Doppler radar was tracking a strong thunderstorm near Ajo, moving west at 10 mph. Wind gusts of 50 mph, brief heavy rain and blowing dust will be possible with this storm. Locations impacted include... Ajo. LAT...LON 3250 11296 3251 11269 3219 11276 3222 11297 TIME...MOT...LOC 0402Z 098DEG 10KT 3230 11286
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 5:04 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 56 min |
| Jul 15, 5:23 PM MST | Dust Storm Warning | TWC | Pinal | 83 min |
| Jul 15, 5:26 PM MST | Special Weather Statement | TWC | Graham | 49 min |
| Jul 15, 5:57 PM MST | Special Weather Statement | TWC | 48 min | |
| Jul 15, 6:40 PM MST | Areal Flood Advisory | TWC | Pima | 110 min |
| Jul 15, 8:29 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Jul 15, 9:03 PM MST | Special Weather Statement | TWC | 42 min | |
| Jul 15, 10:27 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Jul 15, 10:53 PM MST | Areal Flood Advisory | TWC | Cochise, Pima, Santa Cruz | 112 min |
| Jul 16, 12:01 AM MST | Flash Flood Warning | TWC | Pima | 89 min |
| Jul 16, 1:06 PM MST | Special Weather Statement | TWC | Greenlee | 39 min |
| Jul 16, 1:14 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 61 min |
| Jul 16, 2:14 PM MST | Special Weather Statement | TWC | Graham | 61 min |
| Jul 16, 2:17 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 118 min |
| Jul 16, 3:03 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 117 min |
| Jul 16, 3:28 PM MST | Special Weather Statement | TWC | Santa Cruz | 62 min |
| Jul 16, 3:58 PM MST | Severe Thunderstorm Warning | TWC | Pima | 47 min |
| Jul 16, 4:07 PM MST | Blowing Dust Advisory | TWC | Pima, Pinal, Santa Cruz | 4 hr |
| Jul 16, 4:22 PM MST | Special Weather Statement | TWC | Pima | 53 min |
| Jul 16, 4:37 PM MST | Special Weather Statement | TWC | 53 min |
Nearby
Flash Flood Watches in Arizona, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.